I've been sick with a cough and apparently I have "bruised" my ribs, which is really painful even to breath deeply. The doc gave me Tylenol 3 w/codeine for the pain and hydromet (a narcotic cough syrup). I'm worried about taking all those narcotics. I don't want my baby to become addicted or have any problems due to the medicines. I've taken the cough syrup three times and the tylenol 3 three times. Anybody else take these medicines during pregnancy? I guess I'm looking for reassurance that I'm not doing any harm. I have to take the cough medicine, but I may could suck it up and not take the Tylenol 3.
Question about taking Tylenol 3
I'm not on those exact meds, but I've used Vicodin (which is hydrocodone and tylenol) sparingly throughout my entire pregnancy. I have very severe fibromyalgia and researched meds carefully before I got pregnant, and my midwife, my GP, and I all feel that it's better to keep the pain under control than to subject the baby to the stress of me being in pain, and we all agree that Vicodin is the safest of my available options in pregnancy. My research suggests that using narcotics for short periods of time and/or in low quantities is unlikely to pose any significant risks to the baby. I'm 35 weeks and the baby is doing great, measuring right on target or a little ahead, super active, good heart tones.
I was in the hospital for 6 days last month with hydronephrosis and a severe kidney infection, and was on IV pain medication a lot of the time. I asked my OB over and over if she was sure it was ok, and she said that 1) they try to prescribe medications that are the least likely to be problematic for the baby in the long run (meaning, least potential that baby would have withdrawl or something) and 2) that being in severe pain puts mom and baby under a lot of stress and can even cause early labor. One of my kidneys is still very swollen (we think the baby is putting pressure on the ureter and making it hard for the urine to drain) and so I occasionally take a tylenol+codeine when the pain is really bad. I asked my OB again today and she assured me that one every once in a while will not hurt the baby, and that it will not be a problem unless I am taking them constantly for a very long period of time. I try to only take it when I really need it, but like one of the PPs said, don't let the pain get really bad, as that's not good for you either! Hope you are feeling better soon. It's so rough being really sick when you're hugely pregnant.
i can re ask my DH when he gets home, he is the one with medical training, but i seem to clearly remember that codeine which is what s is in Tylenol 3 is often used because it does not cross the blood brain barrier like Oxycontin and those things do. so it seems to me that it would be the safer thing for pregnancy and the placental barrier as well. plus i really don't think that a short time on something late in the pregnancy is going to cause any addiction, codeine is not a really addictive thing anyway (thanks to that same blood brain thing)
very bad coughing is however a very bad thing, this is the kind of thing that can get out of control and put folks at risk for preterm labor, so i would prioritize addressing that as firmly as you can within reason
ETA, remember that codeine is in there not just for pain, but because it is a powerful cough suppressant, so it serves two uses and is very helpful with coughing
i have used codeine (T3) for cough suppressant during this pregnancy. two different doctors told me it was safe. i err on the side of caution in terms of dosage.. i had pneumonia for 6 weeks so the coughing really was bad, but i didn't want to take any more than truly necessary. according to my Davis's Drug Guide for Nurses, the usual dose as an antitussive (cough suppressant) is the equivilent of 1/2 of a T3 every 4-6 hours, and it's ok to take a full one if you need it. i would choose either the codeine syrup, OR the T3, but not both. different people process codeine differently.. some people convert a little bit of it into morphine, some people convert lots of it into morphine when they metabolize it. that's the only thing the docs said to watch out for. make sure you don't take more than you really need.